Michigan, 2003

Hail in Michigan, May 9 to 10, 2003

May 9 to 10, 2003 · NWS DTX · 11 events in 4 counties and zones

A warm front was located across the northern Ohio Valley on the evening of the 9th. Thunderstorms developed along the warm front and moved across southern Lower Michigan late in the evening on the 9th through the early morning hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A warm front was located across the northern Ohio Valley on the evening of the 9th. Thunderstorms developed along the warm front and moved across southern Lower Michigan late in the evening on the 9th through the early morning hours of the 10th. Large hail was associated with the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 9, 9:07 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, May 9, 9:07 PM EST, 2 hours 30 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1007 PM EDT FRI MAY 9 2003

MAIN CONCERN HERE FOR THE OVERNIGHT HOURS WILL BE CONVECTIVE
POTENTIAL AND INCLUDING POSSIBLE SEVERE.

01Z SURFACE ANALYSIS SHOWS WARM FRONT /BASED ON THERMAL
CONSIDERATIONS/ EXTENDING SOUTHEAST FROM OCCLUDED FRONT NEAR ORD TO
GSH/FWA/AOH LINE. THIS PLACES ENTIRE CWA ON COOL SIDE OF WARM FRONT.
00Z DTX SOUNDING SHOWS...AS MIGHT BE EXPECTED IN THIS REGIME...ZERO
SFC BASED CAPE. FRONTAL INVERSION IS FAIRLY DEEP AT 5K FEET. LIFTING
PARCEL FROM MAX THETA-E AROUND 840MB YIELDS LITTLE CAPE AND AN LI OF
0.65.

00Z RUC SHOWS TSRA OVER INDIANA DEVELOPING IN 850MB THETA-E RIDGE AND LOW
LEVEL CONVERGENCE. OVER NEXT COUPLE OF HOURS THIS RIDGE WILL EXTEND
INTO FAR SOUTHEAST LOWER. ALTHOUGH ELEVATED INSTABILITY NOT TOO
IMPRESSIVE HERE AT DTX...HIGHER ELEVATED INSTABILITY LIKELY
SOUTH...AND WITH LOW LEVEL FLOW PROGGED TO REMAIN SW OVERNIGHT
/30-35 KNOTS INDICATED ON ILX VWP 3-5K FEET/...GREATER INSTABILITY
OVER INDIANA WILL BE ADVECTED INTO THE REGION...WITH ANY STORMS THAT
MAKE IT INTO SE LOWER BECOMING ELEVATED. /WARM FRONT SHOULD MOVE
EVER SO SLOWLY NORTH OVERNIGHT...BUT CWA LOOKS TO REMAIN ON THE COOL
SIDE THROUGH THE OVERNIGHT HOURS./

CONVECTIVE ACTIVITY OVER INDIANA AND INTO OH LOOKS LIKE IT WILL
SKIRT THE SOUTHERN EDGE OF THE CWA. FURTHERMORE...ANY MCS-TYPE
DEVELOPMENT OVER CENTRAL IL...WOULD LOOK TO TRACK SLIGHTLY NORTH OF
EAST DUE EAST /PER 300-850MB THICKNESS-WIND CONSIDERATIONS/. BOTH OF
THESE FACTORS BRING TSRA CLOSE ENOUGH TO MAINTAIN CHANCE POPS
OVERNIGHT ACROSS SOUTHERN THIRD OF CWA.

AS FOR SEVERE POTENTIAL...CANNOT RULE OUT AN ISOLATED STORM CROSSING
WARM FRONT AND PRODUCING SOME MARGINAL SEVERE WX. GIVEN DEPTH OF
FRONTAL INVERSION WOULD EXPECT THAT MOST PROBABLE SEVERE WX TO BE
HAIL. HWO WILL CALL FOR JUST AN ISOLATED POSSIBILITY OF SEVERE ALONG
AND SOUTH OF I 94.

OKEEFE

AFTERNOON DISCUSSION FOLLOWS...

AN UPPER LOW ROTATING OVER THE UPPER MISSISSIPPI VALLEY HAS AN
ASSOCIATED SURFACE LOW CENTERED NEAR MINNEAPOLIS WITH AN OCCLUDED
FRONT EXTENDING INTO CHICAGO THEN BACK INTO THE MID MISSISSIPPI
VALLEY. MEANWHILE...A WARM FRONT EXTENDS FROM NEAR CHICAGO
EAST-SOUTHEAST INTO CENTRAL OHIO. SOUTH OF THIS BOUNDARY...THE
AIRMASS IS QUITE UNSTABLE AS TEMPS HAVE RISEN INTO THE LOWER 80S AND
SURFACE DEWPOINTS ARE CURRENTLY IN THE LOW 70S. SUBSTANTIAL DRY AIR
ABOVE THE BOUNDARY LAYER AND A CAPPING INVERSION HAS THUS FAR
PREVENTED CONVECTION FROM DEVELOPING ALONG THE BOUNDARY. CONVECTION
IS HOWEVER BEGINNING TO DEVELOP IN SOUTHERN INDIANA ALONG THE
LEADING EDGE OF THE HIGHER 850-700MB MOISTURE. ANOTHER UPPER LOW
OVER UTAH WILL BE A KEY PLAYER IN THE WEATHER OVER THE GREAT LAKES
BY THE END OF THE WEEKEND AS A SIGNIFICANT SPRING STORM SYSTEM IS
EXPECTED TO MOVE INTO THE AREA. THIS SYSTEM WILL BE THE MAIN
FORECAST CONCERN THIS PACKAGE.

THE 12Z MODEL SUITE SHOW THE UPPER CIRCULATION OVER UTAH LIFTING
NORTHEAST INTO THE SOUTHERN PLAINS ON SATURDAY...THEN LIFTING INTO
THE WESTERN GREAT LAKES SATURDAY NIGHT...CARVING OUT A DEEP UPPER
LOW OVER THE REGION ON SUNDAY. THIS WILL LEAD TO RAPID CYCLOGENESIS
OVER THE MISSISSIPPI VALLEY/WESTERN LAKES SATURDAY NIGHT...SENDING A
STRONG SURFACE COLD/OCCLUDED FRONT THROUGH SOUTHEAST MICHIGAN SUNDAY
MORNING. THE ONLY MAJOR DIFFERENCES AMONG THE MODEL SOLUTIONS IS
TIMING OF THE FRONT. THE GFS HAS THE FRONT THROUGH THE AREA BY
12Z...WHILE THE ETA TAKES IT THROUGH DURING THE MORNING. THE UKMET
AND CANADIAN LIE IN BETWEEN THE TWO AS FAR AS TIMING. GIVEN THE
DEEPENING UPPER LOW AND ITS SLIGHT NEGATIVE TILT...PREFER THE
FARTHER WEST AND SLOWER ETA SOLUTION.

FOR TONIGHT...I WILL CONTINUE TO CARRY A LOW CHANCE FOR SHOWERS AND
THUNDERSTORMS SOUTH OF M-59 AS THE WARM FRONT SLOWLY ADVANCES NORTH
THIS EVENING. INCREASING INSTABILITY SOUTH OF THE BOUNDARY MAY BE
ENOUGH TO BREAK THROUGH THE CAP. WITH NO FORCING ACROSS THE NORTH
AND ONLY MODEST 850MB THETA E RIDGING PASSING THROUGH THIS
EVENING...I WILL KEEP THE NORTHERN COUNTIES DRY. CONVECTION SHOULD
DEVELOP OVER THE MID MISSISSIPPI VALLEY TONIGHT ON THE NOSE OF A 50
KT LOW LEVEL JET OVER THE SOUTHERN PLAINS...FORCED BY NOCTURNAL
COOLING AND IN RESPONSE TO A TIGHTENING PRESSURE GRADIENT RESULTING
FROM THE MID LEVEL WAVE. THIS WIDESPREAD ACTIVITY SHOULD REMAIN WELL
SOUTH OF THE FORECAST AREA. HOWEVER...I WILL MAINTAIN LOW CHANCES
FOR SHOWER AND THUNDER ACROSS THE FAR SOUTH AS THE 850MB THETA E
ADVECTION STRENGTHENS OVERNIGHT.

ON SATURDAY...REMNANTS OF THE WARM FRONT SHOULD LINGER OVER THE
FORECAST AREA. THIS WILL PROVIDE A FOCUS FOR POSSIBLE CONVECTIVE
DEVELOPMENT. INSTABILITY WILL RELY HEAVILY ON HOW MUCH CLOUD COVER
FROM CONVECTION TO THE SOUTHWEST WILL LINGER OVER THE REGION. AT
THIS POINT...EXPECT MOST OF THE CLOUD DEBRIS TO BE SOUTH OF THE
STATE. MODIFIED ETA SOUNDINGS FOR 77/66 YIELDS 2K J/KG CAPE. THIS
ALONG WITH 0-6KM SHEAR NEAR 30 M/S MAY BE ENOUGH TO ALLOW STRONG TO
SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING.

MORE WIDESPREAD CONVECTION WILL OCCUR SATURDAY NIGHT IN ADVANCE OF
THE MID LEVEL WAVE AND ASSOCIATED SURFACE FRONT. COPIOUS MOISTURE
TRANSPORT OVERNIGHT WILL ALLOW PRECIPITABLE WATER VALUES TO APPROACH
1.8 INCHES. SO A PERIOD OF HEAVY RAINFALL IS DEFINITELY POSSIBLE.
POTENT MID LEVEL DRY SLOT LATE SATURDAY NIGHT INTO EARLY SUNDAY WILL
ADD TO NEGATIVE BUOYANCY POTENTIAL FOR STRONG THUNDERSTORM
DOWNDRAFTS. SURFACE BASED CAPE ON THE ORDER OF 1500 J/KG AHEAD OF
THE FRONT ALONG WITH STRONG UNIDIRECTIONAL SHEAR WILL LIKELY LEAD TO
THE DEVELOPMENT OF A SQUALL LINE OVER THE AREA. HIGH HELICITY VALUES
ALONG THE OCCLUDED FRONT WILL ALSO POSE A THREAT FOR SUPERCELLS. SO
SEVERE WEATHER LOOKS VERY LIKELY LATE SATURDAY NIGHT INTO EARLY
SUNDAY MORNING.

MUCH COLDER AIR WILL FILTER INTO THE REGION ON SUNDAY IN THE WAKE OF
THE FRONT. STRONG SUBSIDENCE/ISENTROPIC DESCENT AND MIXING HEIGHTS
NEAR 5K FEET MAY ALLOW 40-45 KT WINDS TO MIX DOWN TO THE SURFACE.
THUS A HIGH WIND ADVISORY MAY BE NEEDED FOR SUNDAY
AFTERNOON/EVENING. I WILL REMOVE POPS ON SUNDAY AFTERNOON AS A
STRONG MID LEVEL DRY SLOT WORKS ACROSS THE AREA BEHIND THE SURFACE
FRONT.

DEEP MOISTURE WRAPS BACK AROUND THE OCCLUDED SURFACE SYSTEM SUNDAY
NIGHT AS IT MEANDERS ACROSS THE NORTHERN LAKES REGION THROUGH
MONDAY. THUS I WILL BRING BACK THE CHANCE FOR SHOWERS SUNDAY NIGHT
INTO MONDAY. I WILL KEEP MAX TEMPS IN THE 50S ON MONDAY...ALTHOUGH
WITH THE COLD AIR WRAPPING AROUND THIS SYSTEM AND ALL THE CLOUD
COVER...HIGHS MAY NOT MAKE IT OUT OF THE 40S.

FOLLOWING THE DEPARTURE OF THE UPPER TROUGH TO THE EAST BY MID
WEEK...MODEL SOLUTIONS ARE INDICATING A HIGH AMPLITUDE SPIT FLOW
REGIME OVER THE REGION...WITH AN UPPER RIDGE BUILDING ACROSS THE
NORTHERN LAKES AND A TROUGH BUILDING INTO THE OHIO VALLEY. THE GFS
IS MUCH MORE AMPLIFIED WITH THESE FEATURES THAN THE EUROPEAN OR
CANADIAN SOLUTIONS. ENSEMBLE MEANS SUPPORT A MUCH LESS AMPLIFIED
PATTERN AS WELL. THUS...WEAK HIGH PRESSURE AND DRY CONDITIONS SHOULD
REMAIN OVER THE AREA THOUGH THE END OF THE WEEK. TEMPERATURES SHOULD
SLOWLY REBOUND TO NEAR NORMAL BY THE END OF THE WEEK AS THICKNESSES
INCREASE.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 9, 10:42 PM EST, 55 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1142 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN.

.DAY ONE...OVERNIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE OVERNIGHT ALONG AND SOUTH OF I 94.
SCATTERED THUNDERSTORMS WILL OCCUR ALONG AND SOUTH OF I 94
OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT FROM
THESE STORMS WILL BE HAIL TO GOLF BALL SIZE. THUNDERSTORMS WILL MOVE
EAST AROUND 25 MPH.

A WARM FRONT SOUTH OF SOUTHEAST MICHIGAN WILL LIFT TO THE MICHIGAN
OHIO BORDER BY SUNRISE SATURDAY. VERY MOIST AND UNSTABLE AIR SOUTH
OF THE FRONT WILL INTERACT WITH THIS WARM FRONT TO PROMOTE THE
CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF MORE THUNDERSTORMS SATURDAY AND SATURDAY
NIGHT...ESPECIALLY SATURDAY NIGHT. SOME STORMS SATURDAY COULD BE
SEVERE...BUT SEVERE STORMS ARE MORE LIKELY SATURDAY NIGHT ALONG AND
AHEAD OF A STRONG COLD FRONT MOVING THROUGH THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE.

LINGERING THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY OVER NORTHERN
COUNTIES...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGER. SPOTTER ACTIVATION
HAS OCCURRED.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

OKEEFE

The radar

The Detroit radar (KDTX), 70 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Washtenaw

When
May 9, 11:37 PM EST
Where
Washtenaw County, York
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.100, -83.733

Hail, Washtenaw

When
May 9, 11:40 PM EST
Where
Washtenaw County, 5 mi N of Milan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.150, -83.667

Hail, Washtenaw

When
May 9, 11:48 PM EST
Where
Washtenaw County, 3 mi NE of Ypsilanti
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.267, -83.583

Hail, Washtenaw

When
May 9, 11:55 PM EST
Where
Washtenaw County, Whittaker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.133, -83.600

Hail, Wayne

When
May 10, 12:05 AM EST
Where
Wayne County, Wyandotte
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.167

Hail, Wayne

When
May 10, 12:10 AM EST
Where
Wayne County, Wyandotte
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.200, -83.167

Hail, Wayne

When
May 10, 12:20 AM EST
Where
Wayne County, Redford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.417, -83.283

Hail, Lenawee

When
May 10, 1:41 AM EST
Where
Lenawee County, Addison
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.983, -84.350

Hail, Lenawee

When
May 10, 2:04 AM EST
Where
Lenawee County, 9 mi S of Adrian
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.767, -84.033

Hail, Monroe

When
May 10, 2:34 AM EST
Where
Monroe County, 6 mi N of Lambertville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.850, -83.633

Hail, Monroe

When
May 10, 3:20 AM EST
Where
Monroe County, La Salle
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.867, -83.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355005, 5355010, 5355011, 5355012, 5355006, 5355013, 5355014, 5355007, 5355015, 5355008, 5355009.